Kentucky, 2011

Heavy Snow and Winter Weather in Kentucky, January 25 to 26, 2011

January 25 to 26, 2011 · NWS PAH · 20 events in 20 counties and zones

An upper level storm system moved from western Arkansas across Tennessee. Moisture spread northward from the system, starting as light rain or mixed rain and snow in places south and east of Paducah.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An upper level storm system moved from western Arkansas across Tennessee. Moisture spread northward from the system, starting as light rain or mixed rain and snow in places south and east of Paducah. As colder air filtered in from the northwest, a transition from rain to snow occurred. The snow continued overnight, falling heavily at times from Owensboro south to the Hopkinsville area. Snow accumulations were generally from 3 to 6 inches from the Kentucky Lake area east and northeast across western Kentucky. Less than an inch occurred in the Mississippi River counties of Ballard and Carlisle. Specific snowfall reports included 6 inches two miles north of Hopkinsville, 6 inches in Owensboro and 4 miles southwest of Cadiz, 5 inches in Dawson Springs, 4.5 inches in Central City and Cadiz, 4 inches in Eddyville, 3 inches in Providence, Fort Campbell, and Draffenville, 2.5 inches in Henderson and Murray, and 1 inch in Paducah, Mayfield, and Clinton. Roads became very slick and hazardous, especially from the Kentucky Lake area eastward and northeast. Three vehicles slid off Interstate 24 near mile marker 19 in Marshall County. Multiple cars slid off U.S. Highway 641 south of Murray. There were numerous other accidents around the region. On the morning following the snowstorm, a fatal wreck was caused by lingering patches of snow and ice on Interstate 24 near exit 40 in Lyon County. The driver of a pickup truck lost control of his vehicle on the U.S. Highway 62 overpass, struck a bridge rail, then went into the median. Both occupants of the pickup truck got out of the truck, only to be struck by another pickup truck that lost control on the same bridge. The driver of the first truck was killed (indirect fatality), and his passenger was injured. The collision caused the westbound lanes of the interstate to be shut down for about an hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 25, 12:54 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Jan 25, 12:54 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1254 PM CST TUE JAN 25 2011

.DISCUSSION...
A WINTER WEATHER ADVISORY FOR SNOW WAS ISSUED SHORTLY BEFORE NOON
TODAY TO REACH THE MEDIA AND DECISION MAKERS AROUND THE NOON /1 PM
EST/ NEWS CYCLE.

FOR THE SHORT TERM WEATHER PICTURE...LEANED TOWARD A BLEND OF THE
DETERMINISTIC 12KM NAM-WRF...3KM HRR...13KM RUC...SREF...AND SOME OF
THE 40KM GFS FOR WINDS...DEWPOINTS...TEMPERATURES AND CLOUD COVER.
BLENDED WITH THE 12Z HPC QPF FOR AN INITIAL ESTIMATE ON WATER
EQUIVALENTS FOR SNOW PRODUCTION.

AT THIS TIME...GREATEST CONCERN FOR HIGHER SNOWFALL WILL BE WITH
THE FORCING ASSOCIATED WITH THE SW-NELY ORIENTED DEFORMATION ZONE
TIED WITH THE UPPER LOW. THE MEAN AXIS OF THIS DEFORMATION ZONE
CURRENTLY STRETCHES FROM SWRN MO TO EAST CENTRAL IL. ANTICIPATE
THAT WITH THE COOLING OF THE PLANETARY BOUNDARY LAYER AND THE LIFT
THROUGH THE MOIST DENDRITIC PRODUCTION ZONE LATER THIS AFTERNOON
AND EVENING...SNOW PRODUCTION MAY INCREASE MARKEDLY IN THE 02Z-08Z
/8PM -2 AM CST/ WEDNESDAY TIME FRAME. MAY NEED TO ADJUST SNOWFALL
AMOUNTS UPWARD SLIGHTLY FROM CURRENTLY PUBLISHED AMOUNTS...ESPECIALLY
ALONG THE COUNTIES ALREADY COVERED BY THE ADVISORY.

ONCE THE LIFT ASSOCIATED WITH THE DEFORMATION ZONE MOVES EAST OF THE
ADVISORY AREA...THE CUTOFF OF THE SNOW SHOULD BE FAIRLY RAPID. FOR
NOW...LEFT THE ADVISORY IN PLACE THROUGH THE PEAK TRAVEL/TRAFFIC
TIME WEDNESDAY MORNING. LATER SHIFT MAY WISH TO ADJUST THE END
TIME OF THE ADVISORY...SHOULD THE UPPER LOW AND DEFORMATION ZONE
MOVE EAST FASTER THAN EXPECTED WITH THE GUIDANCE.

AFTER THE SYSTEM DEPARTS WEDNESDAY...THE 00Z EURO AND THE 12Z GFS
SHOW MAJOR DIFFERENCES IN THE UPPER FLOW PATTERN THAT REFLECT IN A
WARM (EURO) FORECAST DUE TO ITS SWLYS VS THE COLD (GFS) FORECAST
DUE TO ITS MAINTENANCE OF PREDOMINANTLY NWLYS LATE THIS WEEKEND
INTO EARLY NEXT WEEK. UNTIL THEN THEY ARE NOT TOO
DISSIMILAR...BOTH SUGGESTING A LITTLE MORE ENERGY PINWHEELING
AROUND THE BY THEN ERN U.S LONG WAVE TROF AS THE ENERGY PASSAGE
ACROSS OUR SUGGESTS SOME CLOUDS AND EVEN FLIRTS WITH LIGHT QPF
BEING SQUEEZED OUT. ATTM...THERE APPEARS NO COLLAB HEART FOR
INCLUSION OF ANOTHER POP SO WE'LL STICK WITH A DRY UPR TROF
PASSAGE WITH SOME CLOUDS IN ACCOMPANIMENT.

BY EARLY NEXT WEEK...THE 00Z EURO IS BRINGING IN ANOTHER SYSTEM
WITH POPS AND WARMTH. MEANWHILE THE 12Z GFS AND 00Z DGEX SUGGEST A
DRIER/COLDER NWLY FLOW PATTERN. THE COLLAB PIC LOOKS LIKE A
COMPROMISE MID GROUND APPROACH AS DO OUR INHERITED GRIDS...WITH
SOME MINOR ADJUSTMENTS. WE'LL LIKELY STAY WITH THIS MIDDLE OF THE
ROAD APPROACH TIL HIGHER CONFIDENCE DATA IS RECEIVED.

&&

.AVIATION...
DESPITE SOME SCOURING OF LOW CLOUDS WORKING IN FROM THE NORTHWEST
AT TIMES THIS PM...A LINGERING/RETURN OF IFR CIGS AND VSBYS IS ON
THE HORIZON FOR LATE THIS PM INTO THE EVENING/OVERNIGHT HOURS AS
UPSTREAM WAA BRINGS PCPN THIS WAY. THERMAL PROFILES SUPPORT LIQUID
PCPN UNTIL THEY REACH INTO THE COLDER AIR LATER THIS EVENING IN
PLACE OVER THE TAF SITES...RESULTING IN AT TIMES IFR VSBYS IN -SN
UNDER IFR/LIFR CIGS. THIS WILL BE THE PREVAILING WX FOR MUCH OF
THE NIGHT...WITH PCPN SHUTTING OFF WEST TO EAST LATE TONIGHT INTO
EARLY TOMORROW...WITH GRADUALLY IMPROVING TO MVFR CIGS/VSBYS BY
END OF TAF PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 9 AM CST
     WEDNESDAY FOR CALLOWAY-CHRISTIAN-MUHLENBERG-TODD-TRIGG.

MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jan 25, 12:11 PM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1211 PM CST TUE JAN 25 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1211 PM CST TUE JAN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW HAS BEEN POSTED FOR SOUTHERN
SECTIONS OF WEST KENTUCKY FROM 7 PM CST TONIGHT THROUGH 9 AM CST
WEDNESDAY. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE FROM
THE NATIONAL WEATHER SERVICE IN PADUCAH FOR MORE DETAILS.

LIGHT RAIN WILL OVERSPREAD SOUTHERN PORTIONS OF WESTERN KENTUCKY
THIS AFTERNOON. THE RAIN WILL MIX WITH AND CHANGE TO SNOW THIS
FROM NORTHWEST TO SOUTHEAST OVER WEST KENTUCKY DURING THE LATE
AFTERNOON TO EARLY EVENING HOURS. THE SNOW WILL GRADUALLY DIMINISH
FROM WEST TO EAST BY DAYBREAK WEDNESDAY. MINOR SNOW
ACCUMULATIONS...RANGING FROM A TRACE UP TO AN INCH WILL BE
POSSIBLE ACROSS PARTS OF WEST KENTUCKY...OUTSIDE OF THE ADVISORY
AREA...WITH ONE TO THREE INCHES POSSIBLE IN THE ADVISORY AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANY REMAINING SNOW WILL BE TAPERING OFF QUICKLY ACROSS THE
ADVISORY AREA BY 9 AM CST ON WEDNESDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH MONDAY AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE.

SMITH

In the hours before

Special weather statement, Jan 25, 2:28 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
228 PM CST TUE JAN 25 2011

ILZ090>094-INZ088-KYZ001>008-010-011-013>016-018>020-MOZ112-114-
260400-
POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-SPENCER-FULTON-HICKMAN-
CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CRITTENDEN-
LYON-CALDWELL-UNION KY-WEBSTER-HOPKINS-HENDERSON-DAVIESS-MCLEAN-
MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MARION...EDDYVILLE...PRINCETON...MORGANFIELD...DIXON...
MADISONVILLE...HENDERSON...OWENSBORO...CALHOUN...CHARLESTON...
NEW MADRID
228 PM CST TUE JAN 25 2011

...MINOR SNOW ACCUMULATION EXPECTED OVERNIGHT...

THE COMBINATION OF COLD AIR MOVING IN FROM THE NORTHWEST AND
PRECIPITATION MOVING UP FROM THE SOUTH WILL LEAD TO A CHANGE OVER
FROM RAIN TO SNOW TONIGHT ACROSS WEST KENTUCKY...AS WELL AS A
SMALL PART OF EXTREME SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND
THE DELTA REGION OF SOUTHEAST MISSOURI.

WITH BELOW FREEZING TEMPERATURES EXPECTED TO BE IN PLACE
TONIGHT...UNTREATED SECONDARY ROADS...AS WELL AS HIGHWAYS AND
OVERPASSES WILL BECOME SLICK AND HAZARDOUS FOR TRAVEL.

THE CHANGE OVER TO SNOW WILL BEGIN BY DUSK...STARTING ACROSS
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...THEN
WORKING SOUTHEAST THROUGH THE REMAINDER OF WEST KENTUCKY.

THE GREATEST POTENTIAL FOR SNOWFALL ACCUMULATION CAN BE EXPECTED
BETWEEN 8 PM CST AND 4 AM CST TONIGHT.

SNOWFALL AMOUNTS WILL LIKELY RANGE FROM A TRACE ALONG A SIKESTON
MISSOURI...UNIONTOWN KENTUCKY AND SANTA CLAUS INDIANA
LINE...UPWARD TO AN INCH NEAR A FULTON...PRINCETON...MADISONVILLE
AND SACRAMENTO KENTUCKY LINE.

A WINTER WEATHER ADVISORY IS IN EFFECT FURTHER SOUTH...WHERE ONE
TO THREE INCHES WILL BE COMMON BEFORE DAYBREAK WEDNESDAY.

IF YOU ARE PLANNING TRAVEL SOUTHEAST THROUGH KENTUCKY...ONWARD
INTO TENNESSEE LATER TONIGHT...BE PREPARED FOR ACCUMULATING SNOWS
AND LOWERED VISIBILITY DUE TO THE SNOW. ROADWAYS WILL BE SLICK AND HAZARDOUS.

IF YOU MUST TRAVEL...BE SURE TO BRING ALONG A WINTER SAFETY
KIT...INCLUDING EXTRA BLANKETS...FOOD AND WATER...AS WELL AS
EQUIPMENT TO HELP YOU DIG OUT OF THE SNOW. BE SURE TO LET FAMILY
AND FRIENDS KNOW THE ROUTE YOU PLAN TO TRAVEL AND AN ESTIMATE OF
THE TIME YOU PLAN TO ARRIVE AT YOUR DESTINATION.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 10 heavy snow. Local standard time, as filed.

Winter Weather, Graves

When
January 25, 5:00 PM CST to January 26, 1:00 AM CST
Where
Graves forecast zone
Reported by
Trained Spotter
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Winter Weather, McCracken

When
January 25, 5:00 PM CST to January 26, 1:00 AM CST
Where
McCracken forecast zone
Reported by
Trained Spotter
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Winter Weather, Marshall

When
January 25, 5:00 PM CST to January 26, 1:00 AM CST
Where
Marshall forecast zone
Reported by
Trained Spotter
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Winter Weather, Calloway

When
January 25, 5:00 PM CST to January 26, 1:00 AM CST
Where
Calloway forecast zone
Reported by
Trained Spotter
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Winter Weather, Livingston

When
January 25, 5:00 PM CST to January 26, 1:00 AM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Winter Weather, Crittenden

When
January 25, 5:00 PM CST to January 26, 3:00 AM CST
Where
Crittenden forecast zone
Reported by
Trained Spotter
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Winter Weather, Hickman

When
January 25, 5:00 PM CST to January 26, 1:00 AM CST
Where
Hickman forecast zone
Reported by
Trained Spotter
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Winter Weather, Fulton

When
January 25, 5:00 PM CST to January 26, 1:00 AM CST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Winter Weather, Union

When
January 25, 6:00 PM CST to January 26, 4:00 AM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
January 25, 6:00 PM CST to January 26, 5:00 AM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Heavy Snow, Daviess

When
January 25, 6:00 PM CST to January 26, 6:00 AM CST
Where
Daviess forecast zone
Reported by
Trained Spotter
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Heavy Snow, McLean

When
January 25, 6:00 PM CST to January 26, 6:00 AM CST
Where
McLean forecast zone
Reported by
Trained Spotter
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Heavy Snow, Webster

When
January 25, 6:00 PM CST to January 26, 6:00 AM CST
Where
Webster forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Heavy Snow, Christian

When
January 25, 6:00 PM CST to January 26, 6:00 AM CST
Where
Christian forecast zone
Reported by
Trained Spotter
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Heavy Snow, Trigg

When
January 25, 6:00 PM CST to January 26, 6:00 AM CST
Where
Trigg forecast zone
Reported by
Trained Spotter
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Heavy Snow, Caldwell

When
January 25, 6:00 PM CST to January 26, 5:00 AM CST
Where
Caldwell forecast zone
Reported by
Trained Spotter
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Heavy Snow, Hopkins

When
January 25, 6:00 PM CST to January 26, 6:00 AM CST
Where
Hopkins forecast zone
Reported by
Trained Spotter
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Heavy Snow, Muhlenberg

When
January 25, 6:00 PM CST to January 26, 6:00 AM CST
Where
Muhlenberg forecast zone
Reported by
Trained Spotter
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Heavy Snow, Lyon

When
January 25, 6:00 PM CST to January 26, 3:00 AM CST
Where
Lyon forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Heavy Snow, Todd

When
January 25, 7:00 PM CST to January 26, 6:00 AM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Snow, Lyon2011-01-2646MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271747, 271748, 271749, 271750, 271751, 271752, 271787, 271788, 271753, 271754, 271759, 271760, 271761, 271763, 271765, 271766, 271767, 271768, 271786, 271764.